Heparin labeling changed to clarify drug strength


Recalls, warnings, label changes

A market withdrawal of the 32-mg, single intravenous dose of ondansetron hydrochloride (Zofran) due to the risk found with that dose of QT interval prolongation, which can lead to torsades de pointes.

Photo by Thinkstock
Photo by Thinkstock.

A change to the container and carton labels for heparin products to clearly state the strength of the entire container of the medication followed by how much of the medication is in 1 mL. The change to heparin lock flush solution and heparin sodium injection will eliminate the need for health care professionals to calculate the total amount of heparin in a product containing more than 1 mL, reducing the risk of miscalculations that may result in medication errors.

A recall of certain lots of Qualitest hydrocodone bitartrate and acetaminophen tablets 10 mg/500 mg because some tablets may be oversized and contain a higher dosage of acetaminophen. Increased acetaminophen intake could result in liver toxicity, especially in patients on other acetaminophen-containing medications, patients with liver dysfunction, or people who consume more than three alcoholic beverages a day.

A class I recall of nine lots of iopamidol injection pre-filled power injector syringes (Isovue PFS) due to the presence of visible particulates. No reports of adverse events or customer complaints have been received but the visible particles have the potential to cause adverse health consequences.

A recall of 41 affected lots of atorvastatin calcium tablets (10 mg, 20 mg and 40 mg) by Ranbaxy Inc. due to the possibility that the affected lots may contain very small glass particles. Because of the size of the particles, significant safety concerns are unlikely but the possibility of adverse experiences, arising primarily due to physical irritation, cannot be ruled out.

A voluntary recall of the A3/A5 anesthesia delivery system by Mindray due to the possibility of a system leak resulting from improper seating of the CO2 absorbent canister gasket, which could cause an interruption of or inadequate patient anesthesia and ventilation, temporary or permanent patient injury, or death, as well as injury to bystanders and operating room personnel.

A class I recall of the HeartSine Samaritan 300/300P public access defibrillator because devices have been found to intermittently turn on and off, which may eventually deplete the battery. Also, certain devices may misinterpret a temporary drop in battery voltage as signaling a low battery, resulting in the device turning itself off. A device experiencing either condition could be unable to deliver therapy during a cardiac event.

A voluntary recall of certain GlideScope GVL video laryngoscopes reusable blades because they have been found to be prone to developing cracks and/or breaking across the tip of the blade, which potentially could result in pieces of the blade breaking off in patient's mouths and obstructing the airway or being swallowed.

A recall of Life Pulse high-frequency ventilator patient circuits by Bunnell Incorporated because they have been found to have heater wire insulation that can melt, causing sparking and smoke close to the humidifier cartridge, which could potentially result in patient injury or death.